Even the word sounds dirty. The jump from di- to ghon- is short when our lips pronounce the words. Someone once said of pornography, “I can’t define it but I know it when I see it.”
Likewise the word diarrhea brings up all sorts of horrible images. Physicians don’t even feel comfortable talking about it, let alone the people that suffer with it. Here’s my sample encounter:
Doctor: any problems or changes with your bowel movements?
Patient: No, I’m good.
Doctor: Really? Well how many times a day do you use the toilet?
Patient: usually 4-5 times in the a.m. with my coffee, then once more just before I leave for work, and then 3-4 times during the day. Usually less if I remember to take my Imodium. More if I don’t behave when I’m out with my friends the night before (rubs his belly), beer and wings not good…
Doctor: oh ok, do you ever have trouble getting to the bathroom on time?
Patient: sometimes, usually I can put a piece of tissue in my underwear or wear a pad so it’s not a problem. As long as I empty in the am, I can usually get through my day.
Reread the above, he said he didn’t have any issues with his bowels. Further questioning suggested he has very severe bowel issues that have affected his quality of life in serious ways. We all have friends like this, and the warning signs are there. They will never meet you for breakfast or brunch, they will never make an appointment before noon. They will have an extra changes of clothes in their cars, they will carry Imodium around everywhere and drink it like water. And let’s not even get into sex…
Diarrhea does have a medical definition and it gets into both frequency and consistency. There is no perfect bowel movement. Three times a day to once every three days can be healthy for YOU if you go with that frequency and it doesn’t bother you. But if it affects your social life, affects your medications, affects your sex life, affects your life, then it is a problem.
It is estimated that up to 40 percent of people living with HIV have significant chronic diarrhea. For decades providers and patients blamed the meds (poor Norvir). New research has suggested that even in well controlled HIV, T-cells do not recover in the GI tract and there is ongoing inflammation regardless of regimen choices.
The first thing to do is to make sure there are no infectious diseases present, so your doctor should perform stool studies and look for E. Coli, C. Diff., Shigella, Salmonella, and CMV to name a few. If you’re over 50 and haven’t had a colonoscopy, you should obtain one.
If the bowel movements are accompanied with any blood or pain, you should seek medical attention immediately. But if life is good and you feel good and you just can’t get off the toilet, then there are more options. Diarrhea is not an illness, it’s a symptom of a different problem and it can be elusive to find the cause. So we treat the symptoms to make life better and then we spend some time looking for the causes. Remember throughout this process to make sure you replace lost fluids.
1. Examine your diet and your medications and keep a diary. We tend to eat the same things over and over again. Identify triggers. Dairy, gluten, shellfish, nuts, spicy foods can all cause sensitivity or allergic reactions leading to diarrhea. Sugar can be an important cause and now fake sugars like Splenda and Stevia found in candies, gums and foods can be very diarrhea inducing. If you do think you have identified a trigger, try removing it for a few weeks and see if there’s any improvement.
2. Start a fiber supplement. Western diets are fiber poor and we all pay for it. Most only consider fiber for constipation, but often, it will be effective for loose stools as well. Fiber powders like Metamucil, Benefiber (store-brand generics are just as effective) work best, acting as an absorbent to suck up the extra liquid and moisture.
3. Start an anti-diarrhealmedication. OTC Imodium and prescription Lomotil and the two most commonly used. Proceed with caution because when they work, the constipation can be worse than the diarrhea. Up to 8 a day of each medicine is safe if needed. Start slowly with ½ to 1 tab of Imodium and wait a little but, take up to 2 every 2 hours until resolved. Ask your doctor about Lomotil if the Imodium isn’t enough. Bismuth containing products like Pepto-Bismol can help as well
4.If HIV positive, ask your physician about Mytesi (Crofelemer).See disclaimer below: This is the first and only drug approved by the FDA for the treatment of non-infectious HIV associated diarrhea. It works directly on the cells of the gut to stop the flow. All other treatments mentioned above work on the nerves of the gut hence the disabling constipation that can come with Imodium or Lomotil. Mytesi will never make you constipated. It also completely stays in the GI tract without entering the blood stream, kidneys or liver which make it incredibly safe.
5. If all else fails, seek a doctor. While most chronic causes are easily found and reversable, very occasionally diarrhea may be secondary to a severe infection or inflammatory process that may not be picked up without very specific testing. As mentioned above, any blood or pain with the bowel movements should be explored as well. A colorectal surgeon or gastroenterologist can explore and rule out other illnesses such as Irritable bowel syndrome, inflammatory bowel diseases like Crohn’s or Ulcerative colitis, malabsorption or food allergies and intolerances.
Most importantly just realize that you’re not alone. There are millions of people dealing with these issues on a daily basis. While not always comfortable to talk about or bring up with your doctor, realize that we’re not mind readers. So, take the first step and ask.
Disclaimer: I am a physician educator for Napo Pharmaceuticals, the makers of Mytesi (Crofelemer). I travel to educate HIV providers around the country about this medication. I am writing this article with bias as a provider who has seen the effects firsthand. Seven years ago, my patients came to me with a new drug Fulzyak, which they swore fixed their diarrhea. I investigated this unique natural drug, harvested from the sap of a tree in the Amazon river basin of Peru, which purported to reduce diarrhea by 70-80 percent in long term HIV positive patients. As a colorectal surgeon in one of the largest HIV positive areas in the world, I deal with bowel issues in survivors every day, and like many HIV providers, I was at a loss prior to the introduction of this medication on what to do with my patient when all the regular treatments failed. Fulzyak went off the market but a few years ago Napo picked up the product and relaunched Mytesi. As soon as I heard about that, I called Napo and volunteered to work for them. I wanted the opportunity to spread the gospel about this drug because I have too many friends, survivors all, who just accept chronic diarrhea as a part of living with HIV, and I am here to tell everybody NO! it doesn’t have to be like that anymore.
I am not being paid for this article and I did not inform Napo I am writing it. But I can’t write an article about diarrhea in HIV survivors without giving it its due. I ask the reader to do their own research, don’t let me sway you. Ask your provider if Mytesi may be a good idea for you. The good news is that in 2019 very few Americans are dying of AIDS, the bad news is that there are a whole bunch of guys out there stuck in their bathrooms for half the day and they can’t go out and enjoy the life all these new medicines have afforded us. You know who you are so it’s time to ask for help.
Check out the previous "Happy Hiney" story